Lightning, Edwards
- When
- May 23, 2:00 PM CST
- Where
- Edwards County, 2 mi N of West Salem
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.549, -88.020
Lightning struck an oil tank battery, causing them to explode.
A large cluster of thunderstorms increased in coverage and intensity as it accelerated eastward into a rapidly destabilizing air mass. The activity was closely related to a mid-level shortwave trough moving across Iowa and Missouri, along with a low level wind maximum.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large cluster of thunderstorms increased in coverage and intensity as it accelerated eastward into a rapidly destabilizing air mass. The activity was closely related to a mid-level shortwave trough moving across Iowa and Missouri, along with a low level wind maximum. The storms were associated with isolated large hail, damaging winds, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 238 PM CDT MON MAY 23 2011 .DISCUSSION... ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INTERMITTENTLY DEVELOP ALONG A STATIONARY FRONT...CURRENTLY EXTENDING FROM THE GREAT LAKES REGION INTO NORTHERN MISSOURI TO THE OKLAHOMA PANHANDLE...AND MOVE EAST INTO THE PAH FORECAST AREA. AFTER A ROUND OF SHOWERS AND STORMS TODAY...NAM...GFS AND ECMWF ARE IN DECENT AGREEMENT OF DEVELOPING ANOTHER COMPLEX IN SOUTHWEST MISSOURI/NORTHERN ARKANSAS EARLY THIS EVENING...AFFECTING THE PAH FA LATE THIS EVENING AND OVERNIGHT. WENT WITH LIKELY POPS ACROSS ALL OF THE FA TONIGHT. FOR TUESDAY...SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY INTO THE EVENING AND WENT WITH CHANCE POPS. BY LATE TUESDAY NIGHT...LOW PRESSURE OVER THE CENTRAL PLAINS WILL FINALLY BEGIN TO PUSH SLOWLY EAST..AND SHOWER AND THUNDERSTORM CHANCES WILL BEGIN TO INCREASE. HIGH CHANCE POPS BY LATE TUESDAY NIGHT WILL INCREASE TO AT LEAST LIKELY WEDNESDAY INTO WEDNESDAY NIGHT AS THE LOW MOVES INTO THE MIDDLE MISSISSIPPI VALLEY. NAM AND ECMWF SHOW THE LOW OVER THE ST. LOUIS AREA BY 12Z THURSDAY...WHILE THE GFS HAS THE LOW FARTHER SOUTH OVER THE PAH FA AT THE SAME TIME. IN EITHER CASE...KEPT LIKELY POPS FOR THURSDAY AS THE LOW MOVES ACROSS OR JUST NORTH OF THE PAH FA. POPS GRADUALLY TAPER OFF FROM WEST TO EAST THURSDAY NIGHT INTO FRIDAY WITH THE LOW FINALLY WELL EAST OF OUR REGION BY 00Z SATURDAY. GFS SHOWS A SECONDARY LOW BRINGING A QUICK SHOT OF PRECIP ACROSS THE AREA FRIDAY NIGHT..SO WENT WITH SOME SLIGHT CHANCE POPS. FOR THE WEEKEND...LATEST ECMWF IS NOW GOING DRIER THAN THE PREVIOUS RUN...SO IT IS NOW IN BETTER AGREEMENT WITH THE GFS WHICH BUILDS A RIDGE OVER THE REGION. WENT WITH A DRY AND WARMER FORECAST THROUGH MONDAY...WHICH LOOKS TO BE AN IDEAL HOLIDAY WEEKEND. HOWEVER...MODELS HAVE NOT BEEN TOTALLY CONSISTENT...SO SOME VARIATIONS TO THAT PART OF THE FORECAST WILL NOT BE A SURPRISE. FOR NEAR TERM TEMPERATURES...MAV AND MET GUIDANCE ARE IN CLOSE AGREEMENT...AND OVERALL STAYED WITHIN A COUPLE DEGREES OF GUIDANCE. IN THE EXTENDED...WENT COOLER THAN MEX GUIDANCE FOR THURSDAY INTO FRIDAY WITH EXPECTED ONGOING PRECIP AND CLOUD COVER. WENT CLOSER TO MEX VALUES OVER THE WEEKEND. && .AVIATION... PERSISTENT SSWRLY LOW LEVEL FLOW WILL CONTINUE TODAY. THE REGION WILL REMAIN IN A WARM MOIST PATTERN...WITH INSTABILITY IN THE HEAT OF THE DAY AND MID/UPPER LEVEL DISTURBANCES KICKING OFF DEEP MOIST CONVECTION FROM TIME TO TIME. WHILE SHWRS AND TSTMS ARE POSSIBLE... ESPECIALLY IN THE AFTN/EVE...IT IS DIFFICULT TO DETERMINE WHERE AND WHEN THEY WILL OCCUR...SO THE TAFS HAVE ONLY A CB MENTION FOR THE DAYTIME AND EVE. AN ATTEMPT AT PREDICTING TSTMS WAS MADE IN THE LATTER SIX HRS OF THE TAFS...AS A MORE SIGNIFICANT SHRTWV IS SUPPOSED TO PASS THROUGH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.....RST AVIATION...JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 422 AM CDT MON MAY 23 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON WILL BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS THIS AFTERNOON AND EVENING...WHILE DAMAGING WINDS WILL BECOME THE PRIMARY CONCERN AFTER MIDNIGHT. AN ISOLATED...BRIEF TORNADO CANNOT BE RULED OUT AT ANY TIME. LOCALLY HEAVY RAINFALL WILL ACCOMPANY ALL THUNDERSTORMS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS IS FORECAST TUESDAY THROUGH FRIDAY. SEVERE STORMS WILL BE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT. AS THE RESPONSIBLE LOW PRESSURE SYSTEM MOVES ACROSS THE REGION WEDNESDAY AND WEDNESDAY NIGHT...THE CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE MAXIMIZED. AT THIS TIME...SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN WITH THUNDERSTORMS THROUGHOUT THIS PERIOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION REGARDING AREA RIVER LEVELS AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE FORECAST CLOSELY AND BE PREPARED FOR ACTIVATION AT ANY TIME FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG CAPE GIRARDEAU 37.31N 89.55W
05/22/2011 CAPE GIRARDEAU MO PUBLIC
...LATE REPORT...OVERNIGHT WINDS BLEW DOWN TREES AND
POWER LINES. ONE TREE DOWN ON A HOUSE AND ANOTHER ON A
VEHICLE. MAINLY SOUTH END OF CITY.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BENTON 38.01N 88.92W
05/23/2011 E0.50 INCH FRANKLIN IL TRAINED SPOTTER
&&
DLLThe Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
6 thunderstorm wind, 2 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Lightning struck an oil tank battery, causing them to explode.
Tree limbs were blown down.
An amateur radio operator estimated winds gusted up to 60 mph.
Tree limbs were snapping.
Several trees were knocked down just southwest of Harrisburg.
At least five large trees were blown down. One house was damaged by a large tree that fell on it. Tree limbs fell on streets and other city property.
Several power poles were blown down.
Several homes and buildings sustained minor to moderate damage in the Junction and Shawneetown areas. Several barns or sheds were destroyed, and many dozens of trees were uprooted or snapped. Several trained spotters reported seeing a funnel cloud in the Shawneetown area. Peak winds were estimated near 105 mph. The average path width was 150 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310114, 301284, 301292, 301285, 301307, 301322, 310113, 310062, 301283, 301289.